Acetaminophen (APAP) is known to cause centrilobular hepatic necrosis under overdose conditions. This is thought to be mediated via the P450-generated reactive intermediate N-acetyl-p-benzoquinone imine (NAPQI). Initially, NAPQI is detoxified by conjugation with glutathione (GSH), but once GSH is depleted, NAPQI reacts more extensively with hepatic proteins leading to hepatocellular damage. The P450 isoforms thought to be responsible for APAP hepatotoxicity in humans are CYP2E1, CYP1A2, and CYP3A4, and thus, we have investigated the effect of murine Cyp1a2 on APAP hepatotoxicity using Cyp1a2 knockout mice (Liang et al., Proc. Natl. Acad. Sci. USA 93, 1671-1676, 1996). Doses of 250 mg/kg were markedly hepatotoxic in these mice, and surprisingly, deaths only occurred in the knock-out and heterozygote mice over a 24-h period after dosing. Furthermore, there were no significant differences among survivors of any genotype in serum ALT concentrations, a well correlated indicator of APAP hepatotoxicity in mice. Finally, no differences were observed in the urinary metabolites excreted ove the 24-h period, including those derived from GSH conjugation of the major reactive metabolite NAPQI. Consistent with the effects on hepatotoxicity and metabolism, 2 h after hepatotoxic doses (500 mg/kg, i.p.) of APAP no significant differences were observed in total whole liver homogenate nonprotein thiol concentrations among the three genotypes even though hepatic thiols were decreased compared to control animals (> 90%). In addition, when the liver cytosol and microsome samples were examined by immunoblotting for the presence of APAP-protein adducts using a specific antiserum, there were no observable differences in either the intensity of staining or in the spectrum of adducts formed between APAP-dosed mice of any genotype. The cumulative data suggest that Cyp1a2 doses not play a significant role in APAP hepatotoxicity in these mice.